Alert archive / Florida / Special Marine Warnings in 2008

Special Marine Warning 21, NWS Key West, FL

February 13, 2008

NWS Key West, FL issued this special marine warning at Feb 13, 2008, 1:00 AM EST. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 13, 2008, 1:00 AM EST (06:00 UTC)
Expired
Feb 13, 2008, 2:00 AM EST
In force
60 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 26 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 6.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2008-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2008-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KKEY 130602
SMWKEY
GMZ032-075-130700-
/O.NEW.KKEY.MA.W.0021.080213T0600Z-080213T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
100 AM EST WED FEB 13 2008

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
  SOUTH 60 NM...
  GULF SIDE OF THE LOWER KEYS OUT 20 NM...

* UNTIL 200 AM EST

* AT 1259 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BAND OF SHOWERS AND THUNDERSTORMS...PRODUCING STRONG WINDS OVER    
  35 KNOTS FROM SMITH SHOAL LIGHT...TO 5 TO 30 NAUTICAL              
  MILES SOUTH OF COSGROVE SHOAL...MOVING NORTHEAST AT 25 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

LAT...LON 2495 8185 2496 8158 2398 8214 2405 8236
TIME...MOT...LOC 0600Z 227DEG 23KT 2476 8185

$$
APA
1 follow-up statement
000 
FZUS72 KKEY 130631
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
129 AM EST WED FEB 13 2008

GMZ032-075-130700-
/O.CON.KKEY.MA.W.0021.000000T0000Z-080213T0700Z/
GULF SIDE OF THE LOWER KEYS OUT 20 NM GM-
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM GM-
129 AM EST WED FEB 13 2008

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 200 AM EST...

FOR THE FOLLOWING AREAS...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM...
GULF SIDE OF THE LOWER KEYS OUT 20 NM...

AT 124 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A WIDE SWATH OF SHOWERS AND THUNDERSTORMS...PRODUCING 
STRONG WINDS OVER 35 KNOTS...FROM 5 TO 20 NAUTICAL MILES NORTH OF 
THE WESTERNMOST LOWER KEYS...TO 5 TO 30 NAUTICAL MILES SOUTHWEST OF 
KEY WEST...MOVING NORTHEAST AT 25 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY RAIN...AND POSSIBLE
WATERSPOUTS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THREATENING WEATHER HAS PASSED.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

LAT...LON 2419 8222 2495 8180 2495 8172 2496 8170
      2496 8158 2410 8208
TIME...MOT...LOC 0629Z 227DEG 23KT 2489 8170

$$

APA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 12, 11:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 12, 11:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1135 PM EST TUE FEB 12 2008

.DISCUSSION...
.CURRENTLY...
KBYX RADAR DETECTS NUMEROUS SHOWERS AND THUNDERSTORMS ON THE WATERS
FROM IN AND AROUND DRY TORTUGAS...TO THE OUTER WATERS OF MAINLAND
MONROE. ELSEWHERE...NO PRECIPITATION IS BEING DETECTED IN OUR AREA.

SURFACE ANALYSIS DEPICTS A WESTERN ATLANTIC RIDGE REACHING ACROSS
SOUTH FLORIDA...WITH AN ELONGATED AREA OF LOW PRESSURE EXTENDING
FROM THE OHIO VALLEY SOUTHWARD INTO THE EASTERN GULF OF MEXICO. THE
PRESSURE DIFFERENCE BETWEEN THESE TWO SYSTEMS IS RESULTING IN SOUTH
WINDS OF AROUND 20 KNOTS WITH GUSTS NEAR 30 KNOTS.
MEANWHILE...GOES-12 WATER VAPOR IMAGERY SHOWS A LONG WAVE TROUGH
COVERING THE GULF OF MEXICO...WITH SEVERAL VORTICITY LOBES ROTATING
WITHIN.

.SHORT TERM (OVERNIGHT)...
WITH BROAD LARGE SCALE MID AND UPPER LEVEL LIFT AND AN ABUNDANCE OF
MOISTURE IN PLACE...EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP
OVERNIGHT ACROSS THE ISLAND CHAIN. HENCE...LIKELY POPS WITH
TEMPERATURES HOLDING IN THE LOWER TO MID 70S WILL BE MAINTAINED IN
THE PUBLIC ZONE FORECAST.

&&

.MARINE...
OUR EVENING SOUNDING REVEALS SOUTHEAST TO SOUTH WINDS OF 23 AND 27
KNOTS AT 1 AND 2 THOUSAND FEET RESPECTIVELY...WHICH COINCIDES WITH
THE KBYX VWP AND THE CUDJOE KEY WIND PROFILER. GIVEN LOWER PRESSURE
HOLDING IN THE EASTERN GULF OF MEXICO...FRESH TO STRONG WINDS SHOULD
PERSIST OVERNIGHT. HENCE...A SMALL CRAFT ADVISORY WILL REMAIN IN
EFFECT FOR ALL KEYS WATERS.
&&

.AVIATION...
INTERMITTENT MVFR CIGS AND VSBYS ARE LIKELY OVERNIGHT AT THE KEY
WEST AND MARATHON TERMINALS DUE TO SHOWERS AND THUNDERSTORMS IN THE
VICINITIES. VERY BRIEF IFR CONDITIONS WILL BE POSSIBLE IF A DIRECT
HIT OCCURS AT THE SITE BUT THIS IS NOT LIKELY. WE WILL INITIATE AN
AIRPORT WEATHER WARNING AND CONSEQUENT GROUND-STOP IF LIGHTNING
OCCURS WITHIN FIVE MILES OF THE KEY WEST TERMINAL.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS WATERS...
     GMZ031-032-033-052-053-054-072-073-074-075.

&&

APA

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 12, 6:00 AM EST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST TUE FEB 12 2008

FLZ076>078-GMZ031>033-052>054-072>075-131100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL WATERS ADJOINING THE
FLORIDA KEYS. A STRONG GRADIENT BETWEEN HIGH PRESSURE OVER THE
ATLANTIC AND DEVELOPING LOW PRESSURE OVER THE SOUTHEASTERN UNITED
STATES WILL MAINTAIN FRESH TO OCCASIONALLY STRONG BREEZES TODAY AND
TONIGHT. EAST WINDS WILL BLOW 20 TO 25 KNOTS WITH HIGHER GUSTS THIS
MORNING...TURNING SOUTHEAST BY AFTERNOON...AND SOUTH TONIGHT. SEAS
BEYOND THE REEF OF 6 TO 9 FEET ARE EXPECTED TODAY...WITH HIGHER AND
STEEPER WAVES IN THE GULF STREAM THIS MORNING.

A FEW THUNDERSTORMS ARE POSSIBLE OVER THE STRAITS OF FLORIDA THIS
MORNING...AND ACROSS THE FLORIDA KEYS THIS AFTERNOON...AS A MORE
MOIST AND UNSTABLE AIR MASS DEVELOPS OVER THE REGION. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING STRIKES TODAY...AND LOCALLY
GUSTY WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COMBINATION OF INCREASING LOW LEVEL MOISTURE..AN UPPER-LEVEL
ATMOSPHERIC DISTURBANCE...AND AN APPROACHING TROUGH WILL PRODUCE AN
ENVIRONMENT FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS ON
WEDNESDAY. IN ADDITION...A FEW STRONG STORMS ARE POSSIBLE. THE
PRIMARY THUNDERSTORM HAZARDS WILL BE LIGHTNING STRIKES AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

In the hours before

Special weather statement, Feb 12, 7:15 PM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
715 PM EST TUE FEB 12 2008

FLZ078-130215-
MONROE LOWER KEYS-
INCLUDING THE CITY OF...KEY WEST
715 PM EST TUE FEB 12 2008

...SPECIAL WEATHER STATEMENT...

WIND GUSTS TO 40 MILES AN HOUR...ALONG WITH BRIEF HEAVY RAIN...WILL
BE LIKELY ON STOCK ISLAND...BOCA CHICA AND BIG COPPITT KEY...THROUGH
745 PM. THE SHOWERS AND THUNDERSTORMS ALONG THE REEF WILL MOVE NORTH
OVER THE LAND...AND ON INTO THE BACK COUNTRY. MOTORISTS SHOULD USE
EXTRA CAUTION IN THESE CROSS WINDS.

DFM
Local storm report, Feb 12, 11:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1112 PM EST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     TSTM WND GST     8 ENE FORT JEFFERSON AT 24.69N 82.77W
02/12/2008  M47 MPH          GMZ075             XX   C-MAN STATION

            PULASKI SHOAL LIGHT C-MAN STATION PLATFORM MEASURED A
            WIND GUST OF 41 KNOTS.

&&

AALBANES

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 7:08 PM ESTSpecial Marine WarningKEY24 min
Feb 12, 7:16 PM ESTSpecial Marine WarningKEY59 min
Feb 12, 8:17 PM ESTSpecial Marine WarningKEY58 min
Feb 12, 8:39 PM ESTSpecial Marine WarningKEY66 min
Feb 12, 9:27 PM ESTSpecial Marine WarningKEY63 min
Feb 12, 9:30 PM ESTSpecial Marine WarningKEY2 hr
Feb 12, 9:45 PM ESTSpecial Marine WarningKEY60 min
Feb 12, 10:26 PM ESTSpecial Marine WarningKEY51 min
Feb 12, 11:25 PM ESTSpecial Marine WarningKEY2 hr
Feb 12, 11:50 PM ESTSpecial Marine WarningKEY70 min
Feb 13, 1:27 AM ESTSpecial Marine WarningKEY63 min
Feb 13, 1:34 AM ESTSpecial Marine WarningKEY56 min
Feb 13, 1:47 AM ESTSpecial Marine WarningKEY58 min
Feb 13, 2:21 AM ESTSpecial Marine WarningKEY23 min
Feb 13, 2:26 AM ESTSpecial Marine WarningKEY64 min
Feb 13, 2:30 AM ESTSpecial Marine WarningKEY60 min
Feb 13, 2:47 AM ESTSpecial Marine WarningKEY34 min
Feb 13, 2:48 AM ESTSpecial Marine WarningKEY57 min
Feb 13, 3:28 AM ESTSpecial Marine WarningKEY2 hr
Feb 13, 3:31 AM ESTSpecial Marine WarningKEY59 min
Feb 13, 3:43 AM ESTSpecial Marine WarningKEY92 min
Feb 13, 4:32 AM ESTSpecial Marine WarningKEY58 min
Feb 13, 5:25 AM ESTSpecial Marine WarningKEY2 hr
Feb 13, 5:44 AM ESTSpecial Marine WarningKEY61 min
Feb 13, 6:44 AM ESTSpecial Marine WarningKEY61 min
Feb 13, 7:26 AM ESTSpecial Marine WarningKEY64 min
Feb 13, 9:11 AM ESTSpecial Marine WarningKEY2 hr
Feb 13, 10:45 AM ESTSpecial Marine WarningKEY2 hr
Feb 13, 12:19 PM ESTSpecial Marine WarningKEY116 min
Feb 13, 12:28 PM ESTSevere Thunderstorm WarningKEYMonroe32 min
Feb 13, 2:13 PM ESTSpecial Marine WarningKEY62 min
Feb 13, 3:23 PM ESTSpecial Marine WarningKEY52 min

Nearby

Special Marine Warnings in Florida, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.